DEAR DR. ROACH: I am an 80-year-old woman who always had excellent health until about four years ago, when I was diagnosed as having bronchiectasis. Since then, I have had to use an albuterol solution, plus an Airway Vest, in periodic daily treatments in order to continue breathing.
A few weeks ago, my doctor prescribed 10 mg of prednisone daily in addition, and the results have been amazing. Instead of five to six inhaler treatments each 24 hours, I need only two or three, and (the best result) I can sleep through the night! Previously, I woke every three to four hours nightly for a treatment with the inhaler and vest, and I often slept poorly afterward.
My prednisone dosage has been reduced to 5 mg daily, and although I know it is a (possibly dangerous) corticosteroid, I dread the prospect of going back to the days of arranging my life around the use of the albuterol inhalers, as well as feeling so much less able to enjoy what life I have left. What would be the result of continuing a minimal dosage of prednisone (5 mg or less per day)? What alternatives do I have? — C.B.
ANSWER: This is a good question, not just for bronchiectasis (a scarring condition of the airways, so they can’t clear mucus properly), but for the many, many diseases treated with prednisone. Long-term use of high-dose prednisone (and similar steroids, such as cortisone and methylprednisolone, or Medrol) can cause diabetes in susceptible individuals, and it raises blood pressure, weakens bones, increases hunger and causes weight gain in most, causes thinning and other skin problems and, in high doses, causes confusion or psychosis. It is indeed a dangerous drug.
However, as bad as it is, it sometimes is so effective at improving the disease it’s treating that the benefit is worth the risk of all these side effects. There are some conditions where the prednisone has to be permanent, although we are finding more and more alternatives to reduce or replace the prednisone.
The body makes its own steroid, cortisone, at the daily equivalent of roughly 5 mg of prednisone. At that dose or less, the risks of prednisone are much less than at the high dose of 40 mg, 60 mg or greater used for inflammatory and autoimmune diseases. If you have to stay on this dose, it sounds like the benefit outweighs the risk.
One alternative you haven’t mentioned is steroid inhalers. For asthma and sometimes for bronchiectasis, steroid inhalers, which use far more potent steroids than prednisone, can have as good a benefit. They are poorly absorbed, and as such have little or no systemic side effects, like raising blood sugar and blood pressure.
If you are doing well on a 5 mg dose of prednisone, you would likely do well on a steroid inhaler.
DR. ROACH WRITES: I wrote recently about loss of eyebrow hair. One reader wrote in to tell me that in her case, a magnesium supplement solved her problem entirely. I did find that magnesium deficiency can cause hair loss, so it may be worth a try.